Illinois, 2017

Dense Fog in Illinois, November 4, 2017

November 4, 2017 · NWS PAH · 3 events in 3 counties and zones

Widespread dense fog blanketed the southern tip of Illinois during the early morning hours. Visibility was one-quarter mile or less.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed the southern tip of Illinois during the early morning hours. Visibility was one-quarter mile or less. A stationary front extended from central Arkansas to central Alabama. Moist air and light winds on the north side of the front were favorable for the dense fog to occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 4, 3:00 AM CST, 1 hour earlier.

Area forecast discussion, Nov 4, 3:00 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Paducah KY
400 AM CDT Sat Nov 4 2017

.SHORT TERM...(Today through Monday night)
Issued at 400 AM CDT Sat Nov 4 2017

Very low overcast skies cover the entire area, and areas of
drizzle and fog are gradually spreading northward, and should
encompass the entire region by daybreak. For now there are no
observations of 1/4SM or less visibility, so have no plans for a
Dense Fog Advisory at this time. We will continue to monitor and
may issue a Special Weather Statement later this morning.

The tail end of a mid-level disturbance may force a few showers as
it drags eastward across the region today. Not sure how much
sunshine there will be, but winds should continue veering to
south or even south southwest this afternoon. That should result
in a few breaks at least, if not some true scattering out in some
locations. Tried to find the middle ground for high temperatures.
If we get significant sunshine they will be too low, and if it
stays overcast, they will be too high.

00Z NAM and GFS soundings indicate some potential for the low-
level jet to bring enough moisture to overcome the cap mainly
late tonight over the Evansville Tri State. This activity could
continue into Sunday morning, but the inversion should strengthen
enough by 18Z to quash all convection for most of the afternoon.

The 00Z models have trended southeast with the developing cold
front Sunday, which results in the associated convection reaching
our area a bit faster than previously thought. It could reach our
northwesternmost counties just before 00Z, and then slowly push
southeast across the region through the night. It appears that the
main line of convection will be southeast of the entire area
shortly after 12Z.

The NAM tries to generate some convection ahead of the front in
the 00Z-03Z period, and even makes that the primary area of
convection, as the original frontal convection pushes eastward
farther to our north. Find it hard to believe that the cap will be
overcome without the forcing associated with the cold front or
outflow boundary, but we will need to be prepared for more
isolated supercell storms at least initially with any pre-frontal
convection that can develop.

The airmass in place ahead of the front is one that has proven to
support cool season severe weather events in our region, and the
wind fields are healthy, too. The low-level flow is veered quite a
bit, but the speed shear is sufficient to support supercells with
large hail and damaging winds if we can get isolated storms to
develop ahead of the front, or more widespread wind damage with
the line or line segments expected with or just ahead of the cold
front. The severe threat should diminish through the night as the
convection works farther south into our area. SPC's Day 2 outlook
looks good.

Behind the cold front, warm advection associated with a mid-
level impulse in the zonal flow aloft will push an area of
rain/showers eastward across the entire area Monday afternoon and
night. A few elevated thunderstorms will also be possible roughly
over the southern half of the area.

.LONG TERM...(Tuesday through Friday)
Issued at 400 AM CDT Sat Nov 4 2017

Confidence is near average in the first half of the long term
period. Models appear to have latched onto a drier trend, but at
least one outlier maintains at least some uncertainty. Confidence
actually increases by the latter half of the period with better
model consistency.

Overall, the upper level pattern during the mid to late week period
is forecast to transition from zonal to one with somewhat greater
amplification. The end result should be the continued potential for
wet weather across at least a portion of the forecast area through
Wednesday with a trend towards drier and cooler conditions
thereafter.

Starting with Tuesday, a cold front is forecast to be positioned
south of the region from the Tennessee Valley into the Arklatex.
Weak energy in the zonal flow aloft will keep at least a chance of
showers in the forecast across most of the area Tuesday and Tuesday
night. Better chances are forecast across the southern half of the
forecast area with lesser chances further north.

As the front and mid level trough axis push further south, any small
potential for rain should be suppressed into far southern portions
of the area by Wednesday with better chances south of the Kentucky
and Missouri borders. The GEM continues to offer a wetter solution
during this period, but it was largely discounted as an outlier
compared to the preferred GFS and ECMWF.

A more amplified northwest flow pattern is expected to develop on
Thursday as a reinforcing cold front makes passage. The strong
surface high in the wake of this front should keep dry conditions
and cooler than normal temperatures around heading into the weekend.
In fact, highs Wednesday through Friday are only forecast in the 50s
with lows in the 30s, which would be about 5 degrees below normal.

&&

.AVIATION...
Issued at 1210 AM CDT Sat Nov 4 2017

As a warm front steadily proceeds northward overnight, cigs will
continue to lower over the northern parts of the PAH forecast area,
with the lowest cigs over western KY. IFR/LIFR cigs and vsbys are
likely over the majority of the region overnight. Fog/mist will be
common, but drizzle will be an additional factor in the vsby
restrictions.

Southwestern IN and adjacent parts of the KY Pennyrile region and
southern IL should take the longest to encounter IFR cigs/vsbys.
There should be significant improvement in the weather conditions in
the afternoon everywhere. East winds overnight will veer to
southerly AOB 10 knots by afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...RJP
AVIATION...DB
Hazardous weather outlook, Nov 4, 3:16 AM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
416 AM CDT Sat Nov 4 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
416 AM CDT Sat Nov 4 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Areas of fog and drizzle may reduce visibilities to well under a
mile at times early this morning. Conditions should improve by
around 9 AM.

A slight chance of thunderstorms is forecast mainly for southern
Illinois and southwest Indiana after midnight. A brief heavy
downpour and lightning will be the primary concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A line of thunderstorms is expected to push southeast into our
region around sunset Sunday, and then continue through the entire
area Sunday night into early Monday. Damaging wind gusts will be
possible along the line, especially along the Interstate 64
corridor Sunday evening. If thunderstorms can develop ahead of the
line large hail will also be a concern. A general weakening trend
is expected as the line progresses southeast through the night.
Heavy rainfall and frequent lightning can be expected throughout
the region.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared for activation Sunday night,
especially across southern Illinois and the Evansville Tri State.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
November 4, 4:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
November 4, 4:00 AM CST to 8:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
November 4, 4:00 AM CST to 8:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724333, 724334, 724335.